Traces of carcinogens Found In Common Blood Pressure Medicine ‘Valsartan’

Common Blood Pressure Medicine ‘Valsartan’

In 2018, there was an order of recalling off massive production batches of Valsartan in twenty-two countries, majority of which were European. The reason why the production was called off was that the drug contains an impurity which causes cancer. Zhejiang Huahai Pharmaceutical Limited which is a Chinese pharmaceutical company was responsible for the manufacturing of these prescription drugs that were used for the treatment of hypertension.

The production batches of Valsartan were taken back which were found to include traces of N-nitrosodimethylamine which is a likely human carcinogen. The countries from which the drug was recalled included Portugal, Finland, Lithuania, Poland, Netherlands, Herzegovina, Canada, Malta, France, Bahrain, Greece, Belgium, Italy, Hungary, Sweden, Austria, Spain, Bosnia, Germany, Norway, Bulgaria, and Croatia.

On Monday, confirmation of the presence of this cancer-causing chemical was done by Valisure, which is an American firm which focuses on preventing people from the negative effects of third-class quality medications.

Valisure stated that it had found a chemical which is known as dimethylformamide in the latest production lot of Valsartan. Dimethylformamide has been classified by the World Health Organization as a likely human carcinogen. Experts suggest that dimethylformamide is produced due to the degradation of N-nitrosodimethylamine under certain conditions.

The US Food & Drug Administration was informed by the Valisure that threatening levels of Dimethylformamide (DMF) were found in the drug, Valsartan.

 

Novartis stated it cannot entirely eliminate the possibility that the traces of Dimethylformamide within appropriate limits may have been present in the other materials which the Drug manufacturers supply.

 

The US Food & Drug Administration also stated that the patients should continue taking their medication for blood pressure even if it has been recalled until their doctor provides an alternative treatment. Spontaneously discontinuing medication is dangerous, said the US Food & Drug Administration.